MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENASAA
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/12/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when switched on this 980 ventilator was noted to have a "burning smell", a loud rattling noise, and on rebooting displayed a "ventilator inoperative" message.There was no reported patient involvement.
 
Additional Manufacturer Narrative
Section e.Australia medtronic personnel reported event to manufacturer on behalf of the customer.H3 h3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that when switched on, this pb980 ventilator was noted to have a "burning smell", a loud rattling noise, and on rebooting displayed a "ventilator inoperative" message.A review of the ventilator logs indicated there was evidence of a loss of ventilation (lov) during use.The service personnel (sp) inspected the ventilator and observed that the unit displayed a "ventilator inoperative message" and generated a clicking noise when turned on.Sp replaced the direct current-direct current (dc-dc) converter printed circuit board assembly (pcba).Additionally, sp installed a new exhalation valve flow sensor (evq), as the customer had removed the existing evq prior to sp's visit.The unit passed all calibrations and tests per the manufacturer's specifications at the time of service.Review of the dc-dc converter pcba image provided, the dc-dc converter pcba showed discoloration on capacitor c83, accompanied by evidence of a thermal event, confirming a faulty component.If a failure of the c83 on the dc-dc converter pcba occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.The cause of the reported event was isolated to a faulty capacitor c83 on the dc-dc converter pcba.There is an existing internal investigation regarding the issue.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Section b5 and section e updated with additional information h3 device evaluation summary: was updated based on additional information of the event.Medtronic conducted an investigation based on all information received.It was reported that while in use on a patient, this pb980 ventilator generated a "loud red alarm", a "loud rattling noise", "ventilator failure.Backup ventilation in progress" message displayed, "burning smell" and ventilation had ceased.A review of the ventilator logs indicated there was evidence of a loss of ventilation (lov) during use.The service personnel (sp) inspected the ventilator and observed that the unit displayed a "ventilator inoperative message" and generated a clicking noise when turned on.Sp replaced the direct current-direct current (dc-dc) converter printed circuit board assembly (pcba).Additionally, sp installed a new exhalation valve flow sensor (evq), as the customer had removed the existing evq prior to sp's visit.The unit passed all calibrations and tests per the manufacturer's specifications at the time of service.Review of the dc-dc converter pcba image provided, the dc-dc converter pcba showed discoloration on capacitor c83, accompanied by evidence of a thermal event, confirming a faulty component.If a failure of the c83 on the dc-dc converter pcba occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.The cause of the reported event was isolated to a faulty capacitor c83 on the dc-dc converter pcba.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Updated information: it was reported that while in use on a patient, this 980 ventilator generated a "loud red alarm", a "loud rattling noise", "ventilator failure.Backup ventilation in progress" message displayed, "burning smell" and ventilation had ceased.The patient was removed from the ventilator, manually ventilated, and placed on an alternate ventilator with no injury.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22535973
Report Number8020893-2025-00151
Device Sequence Number12618734
Product Code CBK
UDI-Device Identifier10884521201385
UDI-Public(01)10884521201385(11)140516
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENASAA
Device Catalogue Number980U1ENASAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2025
Supplement Date Received by Manufacturer08/13/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date08/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown